ALAMEDA COUNTY, Calif. (KTVU) - An Alameda County Sheriff's Deputy needed a double dose of Narcan (Naxolone) after experiencing symptoms when exposed to a dangerous dose of fentanyl during an undercover investigation last Friday.
A spokesperson for the Sheriff's department said on Tuesday that the Alameda County Narcotics Task Force entered a motel room and came into contact with a harmful narcotic that could have killed them.
Investigators said that on Friday, the deputy and his sergeant came to the motel to serve a search warrant on a suspected drug dealer. It was within seconds of entering the room that one of the deputies was suddenly overcome.
""His eyes rolled into the back of his head and he started to go unconscious. He stopped breathing. His lips turned blue," says Lt. Ray Kelly.
Deputies say thankfully the entire department is required to carry Narcan nasal spray which reverses the effects of the opioid.
"The sergeant administered the first vial of Narcan to our detective. It did not work. He then followed up with a second," Lt. Kelly said.
The deputy snapped back, but because of cross-contamination, the sergeant was also exposed and became violently ill. However, the sergeant did not require Narcan.
Deputies say with the growing dangers of law enforcement and drug investigations, that a simple looking bottle of nasal spray is a game changer and something they recommend every department and person, for that matter to carry.
"Had we not had the Narcan and had we not administered it immediately. It was very likely that our deputy would have died," Kelly said.
Both deputies are recovering at home. As for the suspect, he was taken into custody after deputies recovered several kilos of cocaine and meth.